Nonmelanoma skin cancers are the most common malignancies in transplant recipients under immuno-suppression; nevertheless, appendage tumors also may appear. The onset of several cutaneous neoplasms in transplant patients can cause dete-rioration in quality of life of these patients.
A 62-year-old white woman patient developed several malignant and benign sebaceous neoplasms during an immunosuppressive treatment for a renal transplant. The genetic study showed a mutation in MSH6-eson 1 (c116G>A), without mutations in MLH1 gene and MSH2. A final diagnosis of multiple sebaceous tumors in an immunosuppressed patient without Muir–Torre syndrome was made. The spreading of further cutaneous neoplasms led to a change in immunosuppression: namely, that clinicians suspended tacrolimus and add everolimus. After 2 months, all tumor lesions on the face and on the limbs have disappeared, and no further lesions occurred.
Everolimus could represent a valid therapeutical treatment for transplant patients at high risk for cutaneous tumors. A genetic consult and a consequent study of the genetic profile should be performed on each of these patients, to avoid risks of recurrent cutaneous tumors and negative effects on the quality of life.
Key words : Muir-Torre syndrome, Immunosuppressive therapies, Cutaneous tumors
Nonmelanoma skin cancers are the most common malignancies among transplant recipients under immunosuppression, causing a high rate of morbidity and mortality; however, appendage tumors also may occur in this class of patients.1
The occurrence of multiple sebaceous tumors in the same patient is generally related to the Muir–Torre syndrome (MTS). Regardless, this rare genodermatosis can be hardly unmasked after a transplant, resulting in many diagnostic problems for pathologists as well as the clinicians.2-3
In recent times, evidence of resolution of multiple cutaneous neoplasms in transplant patients under treatment with everolimus, has marked an important stage in the role of proliferation signal inhibitors in this class of patients.3 We report the case of a transplant patient with multiple sebaceous neoplasms, who successfully regressed after switching the therapy with everolimus.
Two histologic specimens from a 62-year-old white woman were examined in our dermato-pathologic laboratory. The medical history of the patient resulted being positive for a kidney transplant (because of renal failure) performed 23 years before, and as a result she assumed azathioprine, cyclo-sporine, and cortisone until 2004. In 2007, the patient underwent a second bilateral kidney transplant and related immunosuppressive therapy with tacrolimus, mycophenolic acid, and cortisone.
The first specimen concerned a papular keratotic lesion at nasal level that arose in 3 months. The skin biopsy showed a poorly circumscribed follicular-centric proliferation with keratinocytes, which showed variable and atypical sebaceous differentiation (Figures 1A-1B). Based on these histopat-hologic findings, a diagnosis of sebaceous carcinoma was made. The second one was related to a cutaneous biopsy performed on the superior lip. Histologically, we observed a sharply circumscribed proliferation of keratinocytes with a central horn plug. Epidermis extended peripherally over tumor with a pale ground-glasslike keratinocytes. Focal sebaceous differentiations also were seen, and a final diagnosis of keratoacanthoma with sebaceous differentiation was made.
Because of the particular histologic findings, we decided to perform a full clinical examination on the patient. At the clinical examination we found multiple nodular keratotic lesions on the face and on the arms (Figures 2A-2B) along with an infiltrating nodular lesion on the posterior region of the right thigh, (Figure 3) for which a biopsy was performed. Histologic examination of the skin biopsy showed a poorly circumscribed clear-cell proliferation; the neoplastic cells at high magnification showed variable degree of sebaceous differentiation. The nuclei were scalloped with visible nucleoli and scattered mitoses. The proliferation was extended deep through the dermis into the hypodermal tissue. A final diagnosis of invasive sebaceous carcinoma was made.
At this stage, due to the co-presence of multiple sebaceous tumors, we decided to perform a genetic study. Microsatellite instability, MLH1 gene, and MSH2 did not show abnormalities, while a mutation in MSH6-eson 1 (c116G>A) was detected. According to the clinical, histopathologic, 6 and genetic analyses, a diagnosis was made of multiple sebaceous tumors in an immunosuppressed patient after renal transplant. The spreading of further cutaneous neoplasms led to a change in the immunosuppressive treatment, which consisted of suspending tacrolimus and adding everolimus. After 2 months, all the tumor lesions on the face and on the limbs have disappeared, and no further lesions have occurred (Figures 4A-4B). The patient currently performs periodic clinical and instrumental controls, where no further cutaneous and/or systemic involvement has revealed.
Renal transplant is a lifesaving procedure in patients with organ failure, and immunosuppressive therapies (such as corticosteroids, azathioprine, cyclosporine, tacrolimus, and sirolimus, or everolimus) are needed to minimize graft rejection.4 Regarding this, our patient showed the onset of several cutaneous neoplasms with different degrees of sebaceous differentiation 5 years after the renal transplant.
Sebaceous neoplasms are the most common cutaneous appendage tumors among immuno-suppressed transplant recipients. However, it is known that multiple sebaceous neoplasms also can occur in some genodermatosis, such as Muir–Torre syndrome (MTS).5 This rare genodermatosis can be hardly unmasked after a transplant and the relative immunosuppressive therapies, thus resulting in many diagnostic problems.2-3 A previous report showed the case of a transplant patient with sebaceous neoplasms (after cyclosporine and tacrolimus treatments), who received the diagnosis of unmasked MTS, presenting only an aberration in mismatch repair genes and a lack of internal malignancies. This evidence highlights the high probability of unmasked MTS in transplant recipients under immunosuppressive treatments. As in the other cases, the patient received immuno-suppressive therapies based on cyclosporine and tacrolimus, which can promote carcinogenesis through the interaction with transforming growth factor beta (TGF-β) receptors, and through TGF- β 1 overexpression, as well as vascular endothelial growth factor-C (VEGF-C).6,7 After switching the therapy with everolimus, we observed a reduction in the onset of new lesions and a complete remission of already present cutaneous neoplasms. In this regard, the presence of a previous report (which recorded a reduction and resolution of cutaneous neoplasms in transplant recipients treated with everolimus, as well as the recent growing use of everolimus in several malignancies) could lead to a more preferable use of everolimus in treating this class of patients.8,9
The case of a borderline sebaceous neoplasm in a renal transplant patient without MTS, founding an aberrant loss of MLH-1 expression in the sebaceous neoplasm and intact MSH-2 expression, recently has been reported.10 However, we did not find any pathologic mutations in MLH1 and MSH2, but we did in MSH6-eson1 (c116G>A). However, MSH6-eson1 mutation (present in 10% to 20% of Lynch syndrome) can be ascribed to a polymorphism rather than a pathologic mutation linked to MTS. Therefore, we tended to isolate our case, which was devoid of a diagnosis of MTS.11 According to these evidences, it is possible to assume that the immunosuppressive therapies can somehow interact with mismatch repair system; thus, the clinical and pathological manifestations can be due to mutations in other genes (as FHIT), as suggested by other authors.12
In conclusion, everolimus could be a valid therapeutical treatment for transplant patients with a high risk for cutaneous tumors. However, a genetic consult and a successive study of the genetic profile should be performed for each patient to avoid the risk for recurrent cutaneous neoplasms and consequent negative effects on the quality of life. Further studies on the use of such drugs are needed, with evaluation of effectiveness in a general population of patients with multiple appendage tumors.
Volume : 15
Issue : 1
Pages : 100 - 102
DOI : 10.6002/ect.2014.0208
From the 1Dermatopathological Laboratory “San Gallicano Institute
of Rome”; the Via Elio Chianesi, 53, 00158, Roma; and the 2Dermatologic
Clinic, La Sapienza University of Rome, Viale del Policlinico 15, 00186 Rome,
Acknowledgements: The authors declare that they have no sources of funding for this study, and they have no conflicts of interest to declare
Corresponding author: Giovanni Paolino, Dermatologic Clinic, La Sapienza University of Rome, Viale del Policlinico 15, 00186 Rome, Italy
Phone: +39 34 9846 5167
Fax: +39 06 5266 5226
Figure 1. A. Poorly Circumscribed Follicular-Centric Proliferation (Hematoxylin and eosin, ×10). B.Variable and Atypical Sebaceous Differentiation, Characterized by Remarkably Vacuolated Neoplastic Cells. The Nuclei Were Large With Visible Nucleoli and Scattered Mitoses. (Hematoxylin and eosin, ×40)
Figure 2. A. Nodular Keratotic Lesions in the Face. B. Nodular Keratotic Lesions in the Arms
Figure 3. Nodular Lesion in the Posterior Region of the Right Thigh. Infiltrative Sebaceous Carcinoma
Figure 4. A. Improvement of Nodular Lesions in the Face After Switching Therapy With Everolimus. B. Improvement of the Symptomatology and Resolution of the Nodular Lesions in the Arm After Switching Therapy With Everolimus